A new report highlights some of the potential cardiovascular complications a practitioner is likely to encounter when treating patients with the coronavirus disease of 2019 (COVID-19).
“COVID-19 is caused by the severe acute respiratory syndrome coronavirus 2 (SARS-Cov-2),” the researchers wrote. “While systemic inflammation and pulmonary complications can result in significant morbidity and mortality, cardiovascular complications may also occur.”
Methods and Highlights
The authors searched PubMed and Google Scholar for article keywords (that included “COVID-19,” “SARS-Cov-2′” “heart,” “Cardiac,” “cardiovascular,” myocardial injury,” “acute myocardial infarction,” “acute myocardial injury,” “arrhythmia,” “dysrhythmia,” and others. Included in the analysis were case reports, retrospective studies, prospective studies, systematic reviews and meta-analyses, clinical guidelines, and narrative reviews.
Also outlined in the report are several sections highlighting data in each potential problem area. Myocardial injury and myocarditis somewhat frequently found in patients with COVID-19, but remains a diagnostic challenge due to its presentation across a range of clinical severity. Acute heart failure, according to the authors, can be “the primary presenting manifestation for COVID-19,” seen as high as in 23% of patients in one study. The severe systemic inflammation that appears to accompany many cases of COVID-19 also increases the risk for atherosclerotic plaque disruption and acute myocardial infarction.
Potential Drug Issues
The report also touched on potential issues with medication interaction. Current therapy, they found, includes antivirals (remdesivir, ribavirin, lopinavir/ritonavir, favipiravir). Antimalarial drugs mentioned recently in the news such as hydroxychloroquine and chloroquine “can affect intracelluar pH, which can results in electrolyte abnormalities, cardiotoxicity, and prolonged QT intervals,” and could possible react with antiarrhythmic agents as well.
The report did have several limitations. There were significant issues with heterogeneity in the patient selection, as well as in outcomes, comparators, and study designs. There were also low numbers of included patients with a high risk of bias.
“COVID-19 is associated with number of cardiovascular complications, including myocardial injury and myocarditis, acute myocardial infarction, heart failure, dysrhythmias, and venous thromboembolism,” the authors concluded. “Some of the medications utilized to treat COVID-19 also have potential cardiac complications.
Lead author William Brady, MD, of UVA’s Department of Emergency Medicine, added in a news release:
“In writing this article, we hope to increase emergency physicians’ knowledge and awareness of this new pathogen and its impact on the cardiovascular system,” he said. “As we encounter more and more patients with COVID-19-related illness, we are increasing our understanding of its impact on the body in general and the cardiovascular system in particular. The rate of learning on this area is amazingly rapid. Information continues to change weekly, if not daily.”
The study was published in the American Journal of Emergency Medicine.